Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 111, NWS Green Bay, WI

September 12, 2005Oneida County, Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 12, 2005, 5:51 PM CDT for Oneida County, Vilas County, Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2005, 5:51 PM CDT (22:51 UTC)
Expired
Sep 12, 2005, 6:40 PM CDT
In force
49 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Oneida County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 185 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 122251
SVRGRB
WIC085-125-122345-
/O.NEW.KGRB.SV.W.0111.050912T2251Z-050912T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
551 PM CDT MON SEP 12 2005

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN NORTH CENTRAL WISCONSIN
  VILAS COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 645 PM CDT

* AT 547 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS.  THIS STORM WAS LOCATED NEAR
  WILLOW RESERVOIR...OR ABOUT 25 MILES WEST OF RHINELANDER...AND
  MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINOCQUA AND WOODRUFF BY 600 PM...
  ARBOR VITAE BY 605 PM...
  SAYNER BY 615 PM...

LAT...LON 4582 9003 4558 8998 4610 8916 4622 8968

$$

HELMAN
4 follow-up statements
000 
WWUS53 KGRB 122308
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
607 PM CDT MON SEP 12 2005

WIC085-125-122345-
/O.CON.KGRB.SV.W.0111.000000T0000Z-050912T2345Z/
ONEIDA WI-VILAS WI-
607 PM CDT MON SEP 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR VILAS
AND ONEIDA COUNTIES...

AT 602 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS.  THIS STORM WAS LOCATED NEAR
MINOCQUA...OR ABOUT 23 MILES NORTHWEST OF RHINELANDER...MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARBOR VITAE BY 615 PM...
  ST GERMAIN BY 625 PM...
  SAYNER BY 630 PM...
  STAR LAKE BY 635 PM...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4582 9003 4558 8998 4610 8916 4622 8968

$$
TH
000 
WWUS53 KGRB 122325
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
625 PM CDT MON SEP 12 2005

WIC085-125-122345-
/O.CON.KGRB.SV.W.0111.000000T0000Z-050912T2345Z/
ONEIDA WI-VILAS WI-
625 PM CDT MON SEP 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR VILAS
AND ONEIDA COUNTIES...

AT 622 PM...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING
DAMAGING WINDS.  THIS STORM WAS LOCATED NEAR SAYNER...OR ABOUT 13
MILES WEST OF EAGLE RIVER...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STAR LAKE BY 630 PM...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4582 9003 4558 8998 4610 8916 4622 8968

$$
TH
000 
WWUS53 KGRB 122332
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
632 PM CDT MON SEP 12 2005

WIC085-122342-
/O.CAN.KGRB.SV.W.0111.000000T0000Z-050912T2345Z/
ONEIDA WI-
632 PM CDT MON SEP 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR ONEIDA COUNTY IS CANCELLED...

LAT...LON 4590 8996 4590 8933 4610 8916 4622 8968

$$

WIC125-122345-
/O.CON.KGRB.SV.W.0111.000000T0000Z-050912T2345Z/
VILAS WI-
632 PM CDT MON SEP 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR VILAS
COUNTY...

AT 627 PM...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING
DAMAGING WINDS.  THIS STORM WAS LOCATED NEAR STAR LAKE...OR ABOUT 14
MILES NORTHWEST OF EAGLE RIVER...MOVING NORTHEAST AT 35 MPH.

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4590 8996 4590 8933 4610 8916 4622 8968

$$
TH
000 
WWUS53 KGRB 122340
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
640 PM CDT MON SEP 12 2005

WIC125-122350-
/O.CAN.KGRB.SV.W.0111.000000T0000Z-050912T2345Z/
VILAS WI-
640 PM CDT MON SEP 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR VILAS COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.

HEAVY RAIN IS STILL LIKELY WITH THESE THUNDERSTORMS.

LAT...LON 4590 8996 4590 8933 4610 8916 4622 8968

$$

TH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:30 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 12, 3:30 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT MON SEP 12 2005

.SHORT TERM...TNGT AND TUE. MAIN FCST CHALLENGE WL BE PCPN TRENDS/TIMING
ASSOCIATED WITH APPROACHING CDFNT.

THE 18Z MSAS SFC ANALYSIS SHOWED HI PRES OVR THE ERN GREAT LKS AS WELL
AS THE NRN PLAINS. A CDFNT STRETCHED FROM NRN MN SWWD INTO ERN SD. VSBL
SATL IMAGERY INDICATED PLENTY OF CLDS ACROSS THE UPR MIDWEST AND NRN
PLAINS WHILE THE RADAR MOSAIC HAD ONE BATCH OF SHWRS/TSTMS MOVG TOWARD
LK SUPERIOR AND A SECOND CLUSTER OF STORMS APPROACHING WRN WI.

THE TWO AREAS OF SHWRS/TSTMS ASSOCIATED WITH SHRTWV AND FAVORABLE UPR
JET DYNAMICS AHD OF THE CDFNT...WL SHIFT NORTH THIS EVENING. AS AN UPR
TROF SHIFTS TOWARD THE NRN PLAINS OVRNGT...THE CDFNT WL EDGE EWD WITH
SFC WAVES TRAVELING ALONG THE FNT. BEST INSTABILITY AND LIFT STILL APRS
CONFINED TO LOCATIONS JUST AHD OF THE CDFNT. AS FOR SVR POTENTAL TNGT...
SW 8H WNDS OF 40 KTS WL CONT TO PUMP RICH GULF MSTR NORTH WHILE MID LVL
WNDS GRADUALLY VEER MORE WEST AS UPR TROF GETS CLOSER. THEREFORE...DEEP
SHEAR TO BE IN PLACE DESPITE MARGINAL INSTABILITY. AS ISOLATED REPORT OF
LRG HAIL OR HIGH WND PSBL OVR N-CNTRL WI. TEMPS TNGT WL NOT DROP OFF TOO
FAR WITH THICKENING CLDS AND PERSISTENT S-SW WNDS.

CDFNT PROGGED TO MOV ACROSS WI ON TUE. PLENTY OF INGREDIENTS COME
TOGETHER FOR PCPN CONTINUATION/DEVELOPMENT THRU THE DAY AND WL HIT THE
POPS WITH LIKELY WORDING. WOULD NOT BE SURPRISED TO SEE A TEMPORARY LULL
IN THE ACTION DURING THE MORNING HRS AS LIFT WEAKENS A BIT. SVR
POTENTIAL FOR TUE WL BE TIED TO AMT OF SUNSHINE THAT CAN BREAK THRU TO
HELP DESTABILIZE THE ATM. SINCE CDFNT SHOULD ALREADY BE APPROACHING
CNTRL WI BY MIDDAY...THIS WOULD PLACE ERN WI WITH THE HIGHER THREAT OF
SVR (PER SPC). ONE MORE WARM DAY ACROSS ERN WI ON TUE WHERE MAX TEMPS
AGAIN IN THE 80S.

.LONG TERM...TUES NGT THROUGH NEXT MONDAY..MAIN FCST CONCERNS ARE
PRECIP CHCS AND TEMPS.

A COLD FRONT WILL BE PASSING THROUGH EASTERN WI TUES EVG...COINCIDENT
WITH STG UPPER DIVG ASSOC WITH THE RRQ OF THE UPPER JET. STG DYNAMICS...
ABUNDANT MOISTURE AND MODEST INSTABILITY SHOULD RESULT IN SOME
SIGNIFICANT SHOWER AND TSTM ACTIVITY OVER THE SE 1/2 OF GRB CWA...SO
HAVE MAINTAINED LIKELY POPS THERE FOR THE EVENING HOURS. EXPECT THE
PRECIP TO TAPER OFF FROM NW TO SE DURING THE EVG AND EARLY MORNING
HOURS...EVENTUALLY ENDING ALONG THE LKSHR BEFORE 09Z/WEDS.

HIGH PRESSURE BUILDS INTO THE RGN FOR WEDS/THU...BRINGING COOLER AND
DRIER WEATHER. THE NAM MODEL HINTS AT SOME LGT PRECIP OVER NC WI ON
THU...THE RESULT OF RETURN FLOW AND A DEVELOPING WARM FRONT. HAVE OPTED
TO LEAVE THE FCST DRY ATTM...AS THE BEST MOISTURE...INSTAB AND LIFT STAY
TO OUR NORTHWEST.

A WEAK COLD FRONT APPROACHES NC WI ON FRIDAY...PERHAPS LEADING TO A
SMALL CHC OF TSTMS DURING THE AFTERNOON. THE FRONT SAGS INTO GRB CWA
AND LINGERS INTO SATURDAY...SO CANT RULE OUT ISOLD SHRA/TSRA.
HOWEVER...MOST SURROUNDING OFFICES HAVE OPTED FOR A DRY FCST FROM
FRI NGT THROUGH SAT NGT...SO WILL FOLLOW SUIT FOR NOW.

MODELS DISAGREE ON DAYS 6/7 FCST...WITH THE GFS MORE AGGRESSIVE IN
IN PUSHING A LOW PRESSURE SYSTEM INTO THE WSTRN GREAT LKS REGION. HPC
IS FAVORING THE SLOWER ECMWF SOLN. HAVE JUST MAINTAINED LOW CHC POPS
FOR SUN/MON ATTM.

MAV GUIDANCE WAS FAVORED FOR TEMPS AND DEW POINTS FOR THE TUES NGT
THROUGH WEDS NGT PERIOD. DURING THE EXTENDED...THE MEX GUIDANCE LOOKED
TOO COOL...SO GENERALLY RAISED TEMPS A CATEGORY OR TWO FOR MOST PERIODS.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

KALLAS/KIECKBUSCH
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Sep 12, 11:45 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT MON SEP 12 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL GRADUALLY WORK SOUTHEAST ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS COULD BE SEVERE AND
PRODUCE DAMAGING WINDS AND LARGE HAIL. THE AREA MOST AT RISK OF SEVERE
WEATHER IS NORTHWEST OF A LINE FROM WAUSAU TO IRON MOUNTAIN MICHIGAN.
THE RISK IS PRIMARILY BETWEEN 300 PM AND 1000 PM.

ALTHOUGH THE STORMS WILL CONTINUE TO WORK SOUTHEAST DURING THE REST OF
THE NIGHT...THE RISK OF SEVERE WEATHER WILL DECREASE AS TEMPERATURES
COOL OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY ACROSS THE AREA TUESDAY. THE GREATEST RISK OF
SEVERE WEATHER TUESDAY IS EXPECTED TO BE ACROSS EASTERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING.

LMZ521-522-541>543-564-131645-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN
GREEN BAY...AND LAKE MICHIGAN FROM STURGEON BAY TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

A PERSISTENT SOUTHERLY FLOW ACROSS LAKE MICHIGAN WILL CAUSE WAVES TO
BUILD INTO THE 3 TO 5 FOOT RANGE OVER LAKE MICHIGAN TODAY AND TONIGHT.
AS A RESULT...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE
WATERS OF THE LAKE.

SHOWERS AND THUNDERSTORMS WILL GRADUALLY WORK SOUTHEAST INTO THE AREA
TONIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE BY THE TIME THEY REACH
THE NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY ACROSS THE AREA TUESDAY. SOME OF THE STORMS
COULD PRODUCE STRONG WINDS.

THE SMALL CRAFT ADVISORY FOR THE NEARSHORE WATERS OF LAKE MICHIGAN WILL
CONTINUE TUESDAY. WAVES ARE THEN EXPECTED TO DIMINISH TUESDAY NIGHT.

KALLAS
WEATHER.GOV/GREENBAY

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.